Drugs Home > Liver Problems With Simvastatin
It is possible to develop liver problems with simvastatin. These problems may include jaundice, an increase in liver enzymes, hepatitis, and hepatoma (a type of liver cancer). Of these possible problems, increased liver enzymes is the most common side effect. Although liver problems occur rarely when taking simvastatin, your healthcare provider will routinely check your liver enzyme levels just to be safe.
As with any medication, side effects are possible with simvastatin (Zocor®), including problems with the liver. For people taking simvastatin, liver problems can include:
- An increase in liver enzymes
- Hepatitis, which is an inflammation of the liver that can cause tiredness or a general feeling of illness
- Jaundice, or a yellowing of the skin or eyes that can occur due to liver damage
- A fatty change in the liver
- Hepatoma, which is a type of liver cancer.
Increases in liver enzymes occur in about 1 percent of people taking simvastatin. The other liver problems mentioned occur in less than 1 percent of people. Because these problems are so uncommon, it is difficult to tell whether they are caused by the medication itself or something else.
Liver enzymes are usually measured to see if a person has liver damage. They do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or some anti-inflammatory medicines), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
Like other statins, simvastatin is known to increase liver enzyme levels. Except in rare cases, this increase in liver enzymes does not cause any symptoms. But as a precaution, your healthcare provider will measure your liver enzyme levels prior to treatment with simvastatin and several months after you start. He or she will also measure your liver enzyme levels if your simvastatin dosage is increased.
If your liver enzymes are high, your healthcare provider may continue to test them on a more frequent basis. If they remain high, he or she may recommend lowering the dose or switching to one of several simvastatin alternatives. When this medication is stopped, in most cases, the liver enzymes return to their pre-simvastatin levels.